Minnesota, 2003

Lightning Strike in Minnesota, June 22, 2003

June 22, 2003 · NWS DLH · 1 event in 1 county or zone

A cabin received moderate damage to its deck, siding, and insulation after being struck by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cabin received moderate damage to its deck, siding, and insulation after being struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SUN JUN 22 2003

MAIN FORECAST CHALLENGE INVOLVES CHANCES FOR THUNDERSTORMS THROUGH
MID WEEK AND THE CHANCES FOR SEVERE STORMS TONIGHT.

MODELS IN OVERALL DECENT AGREEMENT...THE AVN IS FASTER WITH THE
SURFACE BOUNDARY LATE TONIGHT INTO MONDAY...THEN THE MODELS
CONVERGE LATER IN THE PERIOD. THE ETA WAS USED FOR MOST OF FORECAST
SINCE IT WAS IN CLOSER AGREEMENT WITH CANADIAN AND NGM. ALSO...WITH
UPPER FLOW GETTING CLOSE TO PARALLEL WITH THE SURFACE BOUNDARY...
THINK THE SLOWER SOLUTION IS BETTER.

A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH NORTHEAST
MINNESOTA TODAY...DUE TO CONTINUED WARM AIR ADVECTION/THETA-E
ADVECTION ON 25 TO 35 KNOT SOUTHERLY 850MB WINDS. LAPS SHOWS
SURFACE LIFTED INDICES AROUND -2 FOR MOST AREAS...NOT TOO LOW SINCE
THERE HAS BEEN PLENTY OF CLOUD COVER IN MINNESOTA.

TONIGHT...250MB JET MAX TO CREATE INCREASED DIVERGENCE IN
NORTHWEST MINNESOTA. THIS TO OCCUR NEAR THETA-E MAX AT 850MB AND
ALONG SURFACE BOUNDARY. PRECIP WATER VALUES AT 12Z WERE AROUND 1.3
INCHES...AND FORECAST TO RISE SLIGHTLY TO 1.5 INCHES. DEWPOINTS
SHOULD REMAIN IN THE 60S. WILL GO WITH LIKELY SHOWERS/THUNDERSTORMS
ABOUT WESTERN TWO-THIRDS OF CWA TONIGHT GIVEN GOOD LIFT AND
MOISTURE. SEVERE STORMS STILL POSSIBILE...ESPECIALLY THIS
EVENING AS INCREASED DIVERGENCE ALOFT AFFECTS WESTERN CWA.
INSTABILITY ALSO MORE FAVORABLE WEST. 0-6KM BULK SHEAR LACKING
EAST...WITH GENERALLY LESS THAN 30KT EAST HALF...BUT INCREASING
TO AROUND 40 KT WEST.

SURFACE BOUNDARY TO REMAIN A FOCUS FOR THUNDERSTORMS INTO WEDNESDAY.

.DLH...NONE.

MELDE
Hazardous weather outlook, Jun 22, 9:36 AM CST, 10 hours 39 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1036 AM CDT SUN JUN 22 2003

...A RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH THERE IS ALSO A SMALL THREAT FOR AN
ISOLATED TORNADO IN NORTHEAST MINNESOTA. NORTHEAST MINNESOTA WILL SEE
THE CHANCE FOR SEVERE STORMS FIRST...STARTING IN THE MID TO
LATE AFTERNOON HOURS AND CONTINUING TONIGHT. THE CHANCE FOR SEVERE
THUNDERSTORMS WILL THEN EXPAND EAST INTO NORTHWEST WISCONSIN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEASTERN
MINNESOTA SOUTH OF A DULUTH TO BRAINERD LINE...AND ALL ACROSS
NORTHWEST WISCONSIN MONDAY AND TUESDAY. PRIMARY CONCERNS ARE FOR
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE ALSO FORECAST FOR
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM/MELDE

The radar

The Duluth radar (KDLH), 147 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Crow Wing

When
June 22, 8:15 PM CST
Where
Crow Wing County, Cross Lake
Reported by
NEWSPAPER
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365287.